Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 31, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Nov 1, 1998, 9:29 PM CST for Anderson County, Coffey County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 1, 1998, 9:29 PM CST (03:29 UTC)
- Expired
- Nov 2, 1998, 5:00 AM CST
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 020338 COR FFWTOP KSC003-031-041-045-059-061-087-111-127-139-177-197-021100- BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION... FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 929 PM CST SUN NOV 1 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLOOD WARNING FOR... ANDERSON COUNTY IN EAST CENTRAL KANSAS COFFEY COUNTY IN EAST CENTRAL KANSAS DICKINSON COUNTY IN CENTRAL KANSAS DOUGLAS COUNTY IN EAST CENTRAL KANSAS FRANKLIN COUNTY IN EAST CENTRAL KANSAS GEARY COUNTY IN EAST CENTRAL KANSAS JEFFERSON COUNTY IN NORTHEASTERN KANSAS LYON COUNTY IN EAST CENTRAL KANSAS MORRIS COUNTY IN EAST CENTRAL KANSAS OSAGE COUNTY IN EAST CENTRAL KANSAS SHAWNEE COUNTY IN EAST CENTRAL KANSAS WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 500 AM CST * AT 920 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF MODERATE TO OCCASIONALLY HEAVY RAIN SOUTH OF INTERSTATE 70 MOVING NORTHWEST AT 20 MPH. * SEVERAL BANDS OF MODERATE TO OCCASIONALLY HEAVY RAIN ARE EXPECTED TO MOVE ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. WITH SATURATED SOIL CONDITIONS...ADDITIONAL RAINFALL AMOUNTS IN THE ONE HALF TO ONE INCH RANGE WILL LIKELY AGGRAVATE EXISTING FLOODING ACROSS THE AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. DONT DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. BARLOW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 2:54 PM CST, 6 hours 35 minutes earlier.
Area forecast discussion, Nov 1, 2:54 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 254 PM CST SUN NOV 1 1998 ...MAIN FORECAST PROBLEM IS HEAVY RAIN/FLOODING THREAT OVERNIGHT... 18Z SURFACE MAP HAD LOW PRESSURE OVER CENTRAL OKLAHOMA WITH 15 TO 20 KNOT NORTHEAST FLOW OVER NORTHEAST KANSAS. RADAR LOOPS SHOW FIRST BAND OF HEAVY RAIN HAS SHIFTED NORTHWEST INTO NORTH CENTRAL KANSAS ...WITH A SECOND AREA OF HEAVY RAIN DEVELOPING OVER SOUTHEAST KANSAS. WATER VAPOR LOOPS PLACED UPPER LOW OVER WESTERN OKLAHOMA AT 20Z...MOVING EAST-NORTHEAST. GENERALLY FOLLOWED THE AVN FOR THIS FORECAST AS IT IS A GOOD COMPROMISE BETWEEN THE FASTER NGM AND SLOWER ETA. 850-700 MB AND 700-300 MB DIVERGENCE OF Q-VECTORS IMPLY STRONG UPWARD MOTION WILL SPREAD OVER NORTHEAST KANSAS OVERNIGHT AS THE UPPER LOW MOVES INTO SOUTHEAST KANSAS OVERNIGHT. HEAVY RAIN SHOULD CONTINUE OVERNIGHT AS VERY MOIST (213% OF NORMAL) IS TAPPED BY DEEP UPWARD MOTION. SHOULD SEE ANOTHER ONE TO TWO INCHES FALL BY 12Z MONDAY. THIS WILL ONLY AGGRAVATE CURRENT FLOODING PROBLEMS. WILL CONTINUE FLOOD WATCH ACROSS NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. UPPER LOW SHEARS OUT AS IT RUNS INTO UPPER LEVEL RIDGE OVER MINNESOTA. UPPER FORCING SHOULD GRADUALLY WEAKEN DURING THE DAY AS LOW SHEARS OUT. THUS THINK THE PRIMARY HEAVY RAIN THREAT WILL BE TONIGHT. ENOUGH VERTICAL MOTION WILL REMAIN TO PRODUCE WIDESPREAD LIGHT PRECIPITATION OVER NORTHEAST KANSAS THROUGH MONDAY NIGHT. LIGHT PRECIPITATION SHOULD GRADUALLY END TUESDAY MORNING AS DIVERGENCE OF Q-VECTORS SHOW LIFT MOVING NORTHEAST OUT OF THE AREA. RELATIVE HUMIDITY FORECASTS SHOW PLENTY OF LOW LEVEL MOISTURE REMAINING OVER THE AREA THROUGH TUESDAY...SO EXPECT CLOUDS TO LINGER. AVN/FAN GUIDANCE LOOKS TOO COOL AND TRENDED TEMPERATURES TOWARD WARMER NGM/FWC NUMBERS AS CLOUDS AND PRECIPITATION SHOULD LIMIT TEMPERATURES SWINGS. .TOP...FLOOD WATCH TONIGHT SOUTHEAST OF AN ABILENE TO MARYSVILLE LINE. 58
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 9:29 PM CST | Flash Flood Warning | TOP | Dickinson, Geary, Lyon, Morris, Wabaunsee | 8 hr |
| Nov 1, 9:29 PM CST | Flash Flood Warning | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.